FullSizeRenderBy the point at which I began my second taper, I had made adjustments in my life that I had hoped would eliminate some of the struggle. Foremost among these was the decision to move north to be nearer my sons.  To that end I rented a bedroom in the same small town in Maine where my youngest son was living.

This time around, having relocated and educated myself thoroughly about the traps and hazards of tapering, I met the challenge of a second try resolutely and optimistically. I visited a new doctor in my new location I told her of my intention to taper and she lent her support. I asked for a prescription of a liquid form of citalopram so that I could taper in the minute 10 percent increments widely suggested, which meant for a long haul with marginal progression. It didn’t matter. I was willing to do whatever it takes.

The point at which I began my second taper I had leveled out at 10mg of Celexa. So, on a Thursday, I wrote “Started a 10% taper/9mg.”  Six weeks later, sensing that my body had adjusted, I wrote — again on a Thursday: “Began another 10% taper, down to 8.1.” On day 5 after this drop I wrote (Tuesday): “Agitation.” For the subsequent eight days, my calendar entries read as follows: (Wednesday): “Felt very out of sorts”; (Thursday) “Out of sorts”; (Friday): “Out of Sorts”; (Saturday): “Felt awful in the a.m. but improved greatly”; (Sunday): “Felt very bound up / sad / broken / in pain”; (Monday): “Felt a little relief”; (Tuesday): “Felt a little relief”; (Wednesday): “Felt better today”; and so on.

CalendarNotes

It was four and a half weeks before I dropped another 10 percent — now to 7.2mg — and I continued day by day to monitor how I felt. Again, on the fifth day after the drop I wrote in the calendar: “Started to feel effects of the taper; pounding heart, some depression.” Two days later: “Felt intensity / heart pounding.”

The struggles of the taper happen day to day and on any given day you can experience any number of symptoms. Then, on days, you will feel relief. The documentation of all of this, over time, will enable you to begin to see a pattern as to how your body is reacting to the drop in medication. Once you understand that (as in my case case) the difficult symptoms begin to show themselves around day five, then you can manage them better and even plan accordingly. In my case, with each drop, these difficult symptoms lasted in force for approximately two weeks (beginning about on day five). That meant, for me, my body needed minimally about four weeks to adjust before I would drop again.

In addition to monitoring day by day what my dose was and how I was feeling, I had written elsewhere a taper schedule so that I could anticipate the pacing. Since my beginning point had been 10mg the taper schedule looked like this:

TaperSchedule

(To be continued . . .)

 

3 Comments

Leave a Reply

Your email address will not be published. Required fields are marked *